Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 108, NWS North Platte, NE

June 22, 2003Brown County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 22, 2003, 12:00 AM CDT for Brown County, Rock County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2003, 12:00 AM CDT (05:00 UTC)
Expired
Jun 22, 2003, 12:45 AM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Brown County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 99 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 8:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1967 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 220500
SVRLBF
NEC017-149-220545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1200 AM CDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA
  ROCK COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1245 AM CDT

* AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE
  EXTENDING FROM 6 MILES NORTHWEST OF BASSETT TO 5 MILES SOUTHWEST OF
  LONG PINE TO 14 MILES SOUTH OF AINSWORTH...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER BASSETT AROUND 1210 AM CDT
  OVER NEWPORT AROUND 1230 AM CDT
  8 MILES NORTH OF ROSE AROUND 1245 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR NORTHWESTERN NEBRASKA.

LAT...LON 4269 9961 4259 9991 4215 9997 4214 9928
          4268 9926

$$
JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:15 PM CDT, 8 hours 45 minutes earlier.

Area forecast discussion, Jun 21, 3:15 PM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT SAT JUN 21 2003

...FORECAST CHALLENGE WITH THIS CYCLE IS ALONG WHICH OF A NUMBER OF
BOUNDARIES THUNDERSTORMS WILL DEVELOP...

...18Z SYNOPSIS...
     AT THE SURFACE A FRONT WAS STRETCHED ACROSS CENTRAL CANADA
THROUGH A LOW IN CENTRAL SASKATCHEWAN. A TROUGH EXTENDED FROM THAT
CENTER ACROSS THE WESTERN DAKOTAS AND WESTERN NEBRASKA. THE DRY
LINE WAS INDICATED THROUGH THE EASTERN PLAINS OF WYOMING...COLORADO
AND NEW MEXICO. THE AXIS OF THE PLAINS THETA-E RIDGE IN THE
BOUNDARY LAYER RUNS FROM JUST EAST OF AINSWORTH TO BROKEN BOW. THE
GOES DPI SHOWS MOS FAVORABLE LIFTED INDICES AND TPW EAST OF A MRR-
OGA LINE, BUT STRONG CONVECTION IS ALREADY FIRING IN THE SOUTHERN
PANHANDLE AS INDICATED BY GOES VISIBLE IMAGERY AND THE RADAR
MOSAIC. IN THE UPPER LEVELS THE 6.7U IMAGERY DISPLAYED A BAROCLINIC
AREA ACROSS MONTANA AND WYOMING COMING OUT OF A MATURE CYCLONE.

...MODELS...
     THE ETA SHOWS FAIRLY DECENT CONTINUITY BETWEEN RUNS THROUGH
MONDAY AFTERNOON AND EVENING. THIS MORNINGS GFS IS SIMILAR TO THE
ETA THROUGH TUESDAY EVENING, SO MY CONFIDENCE IS HIGH IN THE ETA
SOLUTION AND THE GFS FOR SUNDAY THROUGH TUESDAY.

...FORECAST THROUGH TUESDAY...
     INSTABILITY THIS AFTERNOON WOULD FAVOR THUNDERSTORM DEVELOPMENT
IN CENTRAL AND EASTERN NEBRASKA LATER TONIGHT. WITH THE WATCH IN
EFFECT UNTIL 02Z. WITH STRONG CONVECTION DEVELOPING ALREADY ALONG
THE WESTERN TROUGH, ILL INCORPORATE SCATTERED THUNDERSTORMS
PROGRESSIVELY WEST TO EAST THIS EVENING. EXCEPT FOR THE EXTREME
SOUTHWEST, THUNDERSTORMS MAY BE EXPECTED EACH DAY THROUGH TUESDAY.
THE ETA KEEPS VERY UNSTABLE CONDITIONS OVER ALL BUT THE WEST AND
EXTREME SOUTHWEST.
     TEMPERATURES SUNDAY AND MONDAY SHOW A WARMING TREND WITH THE 24
HOUR TRENDS OF +1 NORTHWEST TO +8 SOUTHEAST SUNDAY AND +2F NORTH TO
+8F SOUTH MONDAY. THAT APPEARS TO BE REFLECTED FAIRLY WELL IN THE ETA
MOS.

...EXTENDED FORECAST WEDNESDAY THROUGH SATURDAY...
     GFS SHOWS SOMEWHAT ERRATIC RUN-TO-RUN PATTERN. YESTERDAYS ECMWF
IS SIMILAR TO LAST NIGHTS GFS, BUT THIS MORNINGS GFS APPEARS TO BE
SPEEDING UP THE PROGRESS OF SYSTEMS MOVING ACROSS THE WEST. THOUGH MY
CONFIDENCE IS NOT REAL HIGH IN THE EXTENDED FORECAST, I HAVE USED
GRIDS FROM LAST NIGHTS GFS MOS WITH SOME ADJUSTMENTS TO BLEND WITH
OTHER OFFICES.
     BEING MORE PROGRESSIVE, THIS MORNINGS GFS IS IS COOLER THAN
LAST NIGHTS BY ABOUT 5C FOR WEDNESDAY. LAST NIGHTS MEDIUM RANGE GFS
IS COOLER THAN THE PREVIOUS MEDIUM RANGE BY 2C THURSDAY AND 4C FRIDAY
AND SATURDAY.

.LBF...NONE.

SPRINGER
Hazardous weather outlook, Jun 21, 4:26 PM CDT, 7 hours 34 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-211645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
426 PM CDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A SEVERE WEATHER OUTBREAK IS EXPECTED TONIGHT...WITH THUNDERSTORMS
DEVELOPING OVER THE EASTERN NEBRASKA PANHANDLE AND SPREADING EAST
OVERNIGHT. A HIGHLY UNSTABLE ATMOSPHERE IS IN PLACE ACROSS THE
ENTIRE OUTLOOK AREA. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. THE EXTREME INSTABILITY AND WINDS ALOFT ARE EXPECTED TO
PRODUCE A FEW LONG LIVED SUPER CELLS WHICH COULD PRODUCE ONE OR MORE
TORNADOES DURING THEIR LIFE CYCLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...AREAS EAST OF HIGHWAY 83 WILL REMAIN AT RISK FOR SEVERE
WEATHER SUNDAY AFTERNOON AND EVENING AS ANOTHER DISTURBANCE MOVES
THROUGH THE REGION.  THE ATMOSPHERE WILL ONCE AGAIN BECOME VERY
UNSTABLE EAST OF HIGHWAY 83 DURING THE AFTERNOON.  THE EXTREME
INSTABILITY AND WINDS ALOFT ARE EXPECTED TO PRODUCE A FEW LONG LIVED
SUPER CELLS WHICH COULD PRODUCE ONE OR MORE TORNADOES DURING THEIR
LIFE CYCLE.

MONDAY...ALL OF THE OUTLOOK AREA WILL REMAIN AT RISK FOR SEVERE
WEATHER IN THE AFTERNOON AND THROUGHOUT MOST OF THE NIGHT AS ANOTHER
UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION.  THE  ATMOSPHERE
WILL BECOME VERY UNSTABLE AND WINDS ALOFT WILL BE STRONG. THE
EXTREME INSTABILITY AND WINDS ALOFT ARE EXPECTED TO PRODUCE A FEW
LONG LIVED SUPER CELLS WHICH COULD PRODUCE ONE OR MORE TORNADOES
DURING THEIR LIFE CYCLE.

TUESDAY THROUGH FRIDAY...THUNDERSTORMS ARE POSSIBLE EACH DAY.
ORGANIZED SEVERE WEATHER OUTBREAKS SEEM UNLIKELY BUT CONDITIONS WILL
BE MONITORED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT...SUNDAY AFTERNOON AND
EVENING AND ON MONDAY.

POWER

In the hours before

Special weather statement, Jun 21, 8:19 PM CDT, 3 hours 41 minutes before
NEZ004>010-022>029-035>038-056-057-059-094-220150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
819 PM CDT SAT JUN 21 2003

...SEVERE THUNDERSTORM WATCH NUMBER 555 CANCELLED AND REPLACED
WITH SEVERE THUNDERSTORM WATCH NUMBER 558...

THE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM CDT (8 PM MDT)
FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA HAS BEEN
CANCELLED. A NEW THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
NORTH CENTRAL NEBRASKA UNTIL 2 AM CDT (1 AM MDT) FOR THE FOLLOWING
COUNTIES...CHERRY...GRANT...HOOKER...THOMAS...KEYA PAHA...BROWN...
ROCK...BLAINE...LOUP...BOYD...HOLT...GARFIELD AND WHEELER.

CLB
Local storm report, Jun 21, 9:37 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0937 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    22 WNW SPRINGVIEW         NE   60 MPH WIND GUST
06/21/03   KEYA PAHA                      PEA SIZED HAIL

JC
Local storm report, Jun 21, 11:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1132 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    AINSWORTH                 NE   58 MPH WIND GUST
06/21/03   BROWN

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:05 PM CDTSevere Thunderstorm WarningLBFGrant40 min
Jun 21, 7:32 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha58 min
Jun 21, 7:45 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan60 min
Jun 21, 8:34 PM CDTSevere Thunderstorm WarningLBFCherry, Keya Paha56 min
Jun 21, 11:19 PM CDTSevere Thunderstorm WarningLBFBrown, Rock41 min
Jun 22, 1:22 AM CDTSevere Thunderstorm WarningLBFCherry38 min
Jun 22, 1:58 AM CDTFlash Flood WarningLBFCherry, Keya Paha2 hr
Jun 22, 4:01 AM CDTFlash Flood WarningLBFCherry, Keya Paha119 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.